Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 261, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 1996, 7:00 PM CDT for Gray County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1996, 7:00 PM CDT (00:00 UTC)
- Expired
- Jun 24, 1996, 7:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Gray County, KS
The radar
The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 7:30 PM CDT | Thunderstorm Wind 52 | Copeland, KS | |
| Jun 24, 7:39 PM CDT | Hail 0.75 | Cimarron, KS | |
| Jun 24, 7:40 PM CDT | Hail 1 | Cimarron, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3304 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 22.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 250000 SVRDDC KSC069-250045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 700 PM CDT MON JUN 24 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...GRAY COUNTY AT 659 PM CDT...A DEVELOPING SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 3 MILES SOUTHEAST OF MONTEZUMA MOVING NORTH NORTHEAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... MONTEZUMA BY 710 PM CDT HAGGARD ELEVATOR BY 720 PM CDT ENSIGN BY 725 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. MCAVOY/GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:42 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 24, 3:42 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT MON JUN 24 1996 ...MAIN FORECAST CHALLENGE IS PROBLEM OF THUNDERSTORM CHANCES... AT 18Z SFC CHART INDICATED STATIONARY FRONT ACROSS SOUTHERN KS WITH DEW POINTS IN THE UPPER 60S OVER MOST OF THE STATE. NGM AND ETA AGREE IN BRINGING ANOTHER S/W AROUND PERIPHERY OF UPPER HIGH TNGT THROUGH NEBRASKA WITH GOOD THETA E RIDGE POKING THROUGH ALL BUT EXTREME WESTERN COUNTIES. WENT 50 POP TRW NRN 4 COUNTIES... CLOSEST TO FEATURE...40 TO 30 POP ELSEWHERE. NGM AND ETA REMARKABLY SIMILAR WITH VORT FEATURES AT 50H BRING WEAK S/W TOWARD SRN KS LATE TUESDAY AND TUESDAY NIGHT. FELT 20 TO 30 POP WARRENTED WITH FEATURE AS DEW POINTS WILL REMAIN HIGH WITH POSSIBLE REMNANTS OF FNT. KEPT LOW CHANCE TRW IN WED WITH DEW POINTS REMAINING VERY HIGH AND SURFACE TROUGH. FOLLOWED PERSISTENCE ON MINS AND NEAR GUIDANCE ON MAX TEMPS. DDC 068/093 068/094 068 423 GCK 067/092 067/0^94 067 333 EHA 065/095 066/095 066 333 LBL 069/097 069/097 069 333 HYS 068/093 068/094 068 333 P28 072/097 072/097 072 323 CICCONE
In the hours before
Special weather statement, Jun 24, 2:00 PM CDT, 5 hours before
KSZ031-046-065-066-079-080-081-089-090-220800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 158 PM CDT MON JUN 24 1996 ...SEVERE THUNDERSTORM WATCH #680 HAS BEEN CANCELLED FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 4 PM CDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: TREGO...NESS...HODGEMAN...PAWNEE...EDWARDS...STAFFORD...KIOWA...PRATT... COMANCHE...BARBER. GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 44 min |
| Jun 24, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 48 min |
| Jun 24, 7:42 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 33 min |
| Jun 24, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 46 min |
| Jun 24, 8:03 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Jun 24, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 42 min |
| Jun 24, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Jun 24, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 44 min |
| Jun 24, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.